Tenofovir-Related Nephrotoxicity: Case Report and Review of the Literature

Christopher W. James, Pharm.D.; Mary C. Steinhaus, A.N.P.; Susan Szabo, M.D.; Robert M. Dressler, M.D.

Disclosures

Pharmacotherapy. 2004;24(3) 

In This Article

Discussion

Nephrotoxicity is a well-known complication of therapy with the nucleotide analogs cidofovir and adefovir, particularly with high doses. The complication is related to the affinity of these drugs for human renal organic anion transporter 1 (hOAT1), a renal membrane protein.[1] Although tenofovir is transported similarly by hOAT1, data indicate that this drug is not associated with significant toxicity in proximal renal tubular cells.[1] These data are confirmed by a marginal effect of tenofovir on renal proximal tubular epithelial cells in vitro when compared with cidofovir.[2]

In animal models, nephrotoxicity, including elevated serum creatinine levels and hypophos-phatemia, was seen with tenofovir exposures 2-20 times greater than human doses.[3] However, tenofovir did not appear to cause significant renal toxicity in humans; clinical trials showed no grade 2, 3, or 4 elevations in serum creatinine levels.[4] Original product labeling did not list renal complications as adverse effects of therapy. However, postmarketing experience has revealed 12 cases of nephrotoxicity, most of which involved Fanconi's syndrome.[3,5,6,7,8,9,10]

Fanconi's syndrome is characterized by proximal renal tubular dysfunction and is associated with hyperaminoaciduria, glucosuria, and phosphaturia. Although serum glucose is typically within normal limits, other laboratory abnormalities are hypophosphatemia and hypouricemia. Fanconi's syndrome can be related to inherited or acquired conditions; iatrogenic causes are ifosfamide, cisplatin, tetracycline, aminoglycosides, valproic acid, and the acyclic nucleotide analogs cidofovir and adefovir.[11]

In 2002, the first report was published of a single case of renal failure and Fanconi's syndrome secondary to tenofovir-based antiretroviral therapy.[5] Elevation in serum creatinine to 2.2 mg/dl (from a baseline value of 0.88 mg/dl) and Fanconi's syndrome were temporally related, occurring approximately 5 months after the start of tenofovir therapy. Renal function improved after discontinuation of the drug; however, 8 weeks later, serum creatinine (1.3 mg/dl) had not fully returned to baseline level.

Three additional cases of proximal renal tubular injury recently were reported.[6] In these patients, renal dysfunction and Fanconi's syndrome developed 8-11 months after start of tenofovir therapy and resolved 3 months after discontinuation of the drug. In two of these cases, the patients had decreased estimated creatinine clearance at baseline, based on low body weight. In the clinic population, 74 had been receiving tenofovir for at least 6 months. Thus, the authors calculated an incidence of four cases of Fanconi's syndrome/100 patient-years, and they recommended routine screening for this toxicity in all patients receiving tenofovir.

Another case report described acute renal failure and Fanconi's syndrome that developed in a 60-year-old man 4 weeks after the start of tenofovir-based antiretroviral therapy.[7] Renal biopsy showed proximal tubular lesions and normal glomeruli, without evidence of HIV-associated nephropathy or hemolytic uremic syndrome.

Three other case reports described renal failure, Fanconi's syndrome, and nephrogenic diabetes insipidus.[8] In all three patients, serum creatinine levels were below 1.2 mg/dl before the start of tenofovir therapy; renal dysfunction occurred 6-11 months after start of therapy. Serum creatinine levels were slightly elevated in all three patients and further increased to 1.74-7.80 mg/dl. No concomitant nephrotoxic or renally excreted drugs were administered, except for one patient who was receiving ramipril. Tubular dysfunction, such as proteinuria and hypophosphatemia, returned to normal 2-3 weeks after discontinuation of tenofovir therapy. However, serum creatinine level was slow to resolve and remained elevated in two of the patients.

One study screened patients receiving tenofovir for nephrotoxicity.[9] In nine (2.3%) of 389 patients receiving the drug for a median of 6 months, therapy was discontinued secondary to elevated serum creatinine concentration. Acute tubular injury was documented by renal biopsy in three patients, and renal function improved with discontinuation of tenofovir in four patients.

A patient with stable chronic kidney disease experienced acute tubular necrosis without Fanconi's syndrome.[10] The patient's serum creatinine level increased to 6.2 mg/dl from a baseline of 1.9 mg/dl; renal biopsy demonstrated acute tubular necrosis and chronic glomerulosclerosis. In contrast to the case reports discussed above, this patient developed acute renal failure after receiving tenofovir for only 6 weeks. This case also illustrates the importance of following dosage adjustment guidelines for patients with decreased renal function; these are covered in revised prescribing information.[3]

Another report described hypophosphatemia secondary to tenofovir therapy in three patients who had previously developed renal tubular acidosis from adefovir.[12] This report suggests that practitioners should exercise caution when rechallenging patients with tenofovir who have experienced adefovir-related nephrotoxicity.

In our clinic population, 118 patients were receiving tenofovir with a 0.85% prevalence of nephrotoxicity. This confirms the relative infrequency of this adverse effect documented in other reports.[6,9] In our patient, the use of lisinopril is a confounding factor because angiotensin-converting enzyme (ACE) inhibitors may cause acute renal failure. However, our patient had been receiving lisinopril for approximately 2.5 years with stable renal function, and ACE inhibitors have not been associated with the development of Fanconi's syndrome.

A clear temporal relationship was evident between renal insufficiency and the start of tenofovir therapy in our patient. Nevertheless, we cannot discount the possibility that the combination of lisinopril and tenofovir may have contributed to his condition by competing for renal excretion. In fact, one[8] of three previously discussed patients with renal failure was also receiving an ACE inhibitor. Concomitant administration of tenofovir with renally excreted drugs may need to be considered a potential risk factor for accumulation and subsequent tenofovir-associated nephrotoxicity. In addition, the concomitant administration of lopinavir-ritonavir in our patient may have further enhanced tenofovir exposure; data indicate a 34% increase in the area under the curve for tenofovir when the drug is used concurrently with lopinavir-ritonavir.[13]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....